Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 12:59 PM MDT for Albany County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 12:59 PM MDT (18:59 UTC)
- Expired
- May 27, 2018, 1:22 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:05 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753
WUUS55 KCYS 271859
SVRCYS
WYC001-271945-
/O.NEW.KCYS.SV.W.0048.180527T1859Z-180527T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1259 PM MDT SUN MAY 27 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southern Albany County in southeastern Wyoming...
* Until 145 PM MDT
* At 1258 PM MDT, a severe thunderstorm was located 7 miles south of
Hutton Lake, or 18 miles south of Laramie, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hutton Lake and The Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4101 10565 4102 10575 4121 10577 4120 10554
TIME...MOT...LOC 1858Z 188DEG 14KT 4106 10569
HAIL...1.00IN
WIND...60MPH
$$
Claycomb2 follow-up statements
995
WWUS55 KCYS 271916
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
116 PM MDT SUN MAY 27 2018
WYC001-271945-
/O.CON.KCYS.SV.W.0048.000000T0000Z-180527T1945Z/
Albany WY-
116 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR SOUTHERN ALBANY COUNTY...
At 116 PM MDT, a severe thunderstorm was located near Hutton Lake, or
13 miles south of Laramie, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hutton Lake and The Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4105 10563 4105 10573 4121 10577 4120 10554
TIME...MOT...LOC 1916Z 188DEG 14KT 4113 10568
HAIL...1.00IN
WIND...60MPH
$$
Claycomb084
WWUS55 KCYS 271922
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
122 PM MDT SUN MAY 27 2018
WYC001-271931-
/O.CAN.KCYS.SV.W.0048.000000T0000Z-180527T1945Z/
Albany WY-
122 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALBANY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4105 10563 4105 10573 4121 10577 4120 10554
TIME...MOT...LOC 1920Z 188DEG 14KT 4115 10567
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:37 PM MDT, 22 minutes earlier.
Area forecast discussion, May 27, 12:37 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1237 PM MDT Sun May 27 2018 .UPDATE... Issued at 1220 PM MDT Sun May 27 2018 ...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... Strong instability and deep layer shear will favor rapid severe thunderstorm development early this afternoon through this evening. The latest VWP from the KCYS 88D shows very enlarged low level hodographs with 250-400 m2/s2 0 to 3 km storm relative helicity. Several questions remain including the quality of low level moisture and if storms can remain discrete. CAMS have been unreliable today in progging the mixing of the boundary layer and are possibly showing LCLs as too high given the latest environmental observations. If this remains the case, a tornado threat will be possible with any discrete cells that can remain separate from storm interactions. Otherwise,the environment looks very favorable for large hail and damaging winds. Cells may merge upscale into a slow moving MCS with the potential for heavy rain and flash flooding this evening across the Flash Flood Watch area. && .SHORT TERM...(Today - Monday Night) Issued at 447 AM MDT Sun May 27 2018 An active 24-48 hours ahead for a large portion of southeast Wyo & the western Neb Panhandle. Severe thunderstorms and flash flooding are the primary items of interest this period. Morning Water Vapor satellite imagery indicated a vigorous closed upper level low over the Great Basin, with abundant mid/high level moisture streaming N across eastern Colorado/Wyoming. The overall synoptic setup is not likely to change much through late Mon, w/ strongly difluent south to southwesterly flow aloft remaining in place ahead of the rather slow moving/low-amplitude wave. A rather persistent moist conveyor belt will help maintain deep moisture profiles, and likely support widespread thunderstorms over the next couple of days. Some storms are likely to become severe, and possibly produce heavy rain. Surface cyclogenesis should take place over eastern Colorado today as a modest 80-100 knot H25 jet noses into northwestern New Mexico by 21z. Meanwhile, an inverted surface trough should develop north along the Laramie Range in southeast Wyoming, with moist southeast low-level flow taking shape to the east. Strong convergence, along with moist upslope and plenty of dynamic support aloft will likely support the development of numerous thunderstorms this afternoon & evening. PWATs are projected to be high, but certainly not extreme around 1 inch. However, we have concerns about deep southerly flow parallel to the boundary in the presence of plentiful moisture and tall/skinny CAPE profiles especially over northern areas. We could very easily see training thunderstorms with heavy rainfall, and w/ concerns of Memorial Day recreation impacts we have issued a Flash Flood Watch per coordination with WFOs Riverton and Rapid City. We also have some concerns for severe convection, especially early in the event (late afternoon/early evening) before things become more messy. CAPEs in excess of 2000 J/kg and roughly 35-40 knots of 0-6 km shear may support some supercellular structures capable of hail and wind. A couple of landspout tornadoes cannot be ruled out this afternoon/early evening with significant low-lvl directional shear along the surface boundary extending north and west across the CWA later today. Biggest question today will be storm coverage w/ very warm temperatures aloft over southern areas. The greatest coverage seems likely over northern areas on the edge of the cap, but could see a rapid transition to a heavy rain threat in those areas. Thunderstorms will likely linger well into the night, and this may have a significant impact on the mesoscale environment and overall severe threat on Monday. We believe that Monday has more potential to be a significant severe weather event, but lingering rain & low clouds could significantly impact instability. Even so, the latest GFS continues to nudge 60-65 dew points into western NE between 21 and 00z, supporting a moderately/strongly unstable air mass in the presence of strong deep layer vertical shear on the order of 40 to 50 knots. Lower T/Td spreads on Monday suggests lower LCLs, so the potential is there for a few tornadoes if clouds/precipitation end early enough in the day. Otherwise, a conditional threat for super cell thunderstorms capable of large hail and damaging winds should exist over the high plains. .LONG TERM...(Tuesday - Saturday) Issued at 447 AM MDT Sun May 27 2018 Cool and unsettled conditions will linger on Tuesday as slow-moving low-pressure lifts onto the high plains. Although ribbon of best instability will be well east across central Nebraska, there may be just enough lingering for one or two strong storms across the southern Nebraska Panhandle. Temperatures warm back above seasonal normals on Wednesday and will remain there into next weekend. Weak transitory ridging on Wednesday & Thursday may be infiltrated by a couple of showers and/or weak thunderstorms, but for the most part these two days will be mostly dry. Thursday looks to be the warmest day of the week, with highs warming into the 80s east of the Laramie Range, with 70s west. A Pacific cool front approaches and most west- east thru the region late Friday. Moisture will be limited with this feature, so most likely sensible weather impact will be increasing winds on Friday. Next weekend looks a tad cooler compared to the end of the week, with highs warming into the 70s most places by Sunday. Otherwise, a dry zonal pattern should keep any convection chances at bay. && .AVIATION...(For the 18Z TAFS through Monday morning) Main forecast challenge will be the timing and coverage of convection this afternoon and possibly through tonight. Thunderstorms are expected to develop between 19z to 22z for the southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday for western Nebraska. There is indication that showers and thunderstorms may redevelop late this evening through tonight, so kept a mention of VCTS through the overnight hours. In addition, some low stratus and fog is possible after 09z and into Monday morning, mainly for KLAR and KCYS. && .FIRE WEATHER... Issued at 447 AM MDT Sun May 27 2018 No major fire weather concerns. One more hot day today, but plenty of low-level moisture will keep RH values well outside of critical thresholds. Thunderstorms are likely across much of southeast WY & the western NE Panhandle this afternoon through Monday, giving way to good chances for measurable precipitation for most areas. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103- 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for WYZ101-119 NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096. Severe Thunderstorm Watch 123 until 8 pm MDT. && UPDATE...ADL SHORT TERM...CLH LONG TERM...CAH AVIATION...TJT FIRE WEATHER...CLH
Hazardous weather outlook, May 27, 12:58 PM MDT, 1 minute before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1258 PM MDT Sun May 27 2018 WYZ101-103>119-281900- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for southeast Wyoming this afternoon until 800 pm MST. Thunderstorms are currently developing south of Interstate 80, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. A brief tornado is also possible. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ102-281900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm MST, but this Watch will likely be extended through late this evening. Thunderstorms are currently developing south of Interstate 80 across southeast Wyoming, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:48 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 26, 7:37 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| May 26, 9:05 PM MDT | Special Weather Statement | CYS | Converse | 40 min |
| May 27, 2:58 AM MDT | Flash Flood Watch | CYS | Albany, Converse, Goshen, Laramie, Niobrara, Platte | 21 hr |
| May 27, 2:15 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 31 min |
| May 27, 2:43 PM MDT | Tornado Warning | CYS | Albany, Laramie | 32 min |
| May 27, 2:56 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 30 min |
| May 27, 3:08 PM MDT | Tornado Warning | CYS | Albany, Laramie | 8 min |
| May 27, 3:18 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 27, 3:21 PM MDT | Tornado Warning | CYS | Laramie | 24 min |
| May 27, 3:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 47 min |
| May 27, 3:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| May 27, 3:41 PM MDT | Special Weather Statement | CYS | 49 min | |
| May 27, 3:42 PM MDT | Tornado Warning | CYS | Laramie | 48 min |
| May 27, 3:48 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| May 27, 4:05 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 40 min |
| May 27, 4:08 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| May 27, 4:15 PM MDT | Tornado Warning | CYS | Goshen, Laramie, Platte | 45 min |
| May 27, 4:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| May 27, 4:29 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 20 min |
| May 27, 4:32 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| May 27, 4:42 PM MDT | Areal Flood Advisory | CYS | Albany, Converse, Platte | 3 hr |
| May 27, 4:47 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| May 27, 5:00 PM MDT | Tornado Warning | CYS | Laramie | 19 min |
| May 27, 5:12 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| May 27, 5:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 27, 5:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.